Unique Drug Causing Nephrogenic Diabetes Insipidus

Marcelle Meseeha, MD*; Maximos Attia, MD and Victor Kolade, MD, Guthrie/RPH, Sayre, PA

Meeting: Hospital Medicine 2016, March 6-9, San Diego, Calif.

Abstract number: 686

Categories: Adult, Clinical Vignettes Abstracts

Case Presentation:

A 64 year-old male with known schizophrenia was transferred from an outside facility for further management of pneumonia.  On admission he was found to be polyuric; serum sodium was 148 mg/dl, serum osmolality 340 mOsm, and urine osmolality 184 mOsm. Initially his polyuria was deemed secondary to post-obstructive diuresis, however he continued to be hypernatremic and polyuric with inappropriately low urine osmolality for more than a week. Despite adequate fluid replacement, his serum sodium level rose to 156 mg/dl and his urine output remained around 300 ml/hour. At this point, desmopressin 4 mcg was given IV without reduction in his urine output. On further evaluation, his serum vasopressin level was 4 pg/ml (normal: 1-13 pg/ml), suggesting nephrogenic diabetes insipidus (NDI). On review of past records, it was discovered that he had been taking olanzapine at a regular dose of 10 mg/day. He was not taking clozapine or lithium prior to admission. Therefore, it was posited that his NDI was the result of olanzapine use. The Naranjo adverse drug reaction probability scale indicated a probable relationship (score of 6) between the use of olanzapine and NDI. Low doses of hydrochlorothiazide and amiloride were temporarily successful in reducing urine output when tried for a short period of time. Unfortunately, he succumbed to sepsis.

Discussion:

Nephrogenic DI is diagnosed by measuring urinary concentrating capacity during a thirst test or by administration of a modified antidiuretic hormone (ADH) to demonstrate renal unresponsiveness. Drug-induced NDI is not common – except in patients receiving long-term treatment with lithium, in which case it may affect over 20% of patients. Common drug causes of NDI include lithium, foscarnet and clozapine.

The exact mechanism by which olanzapine can cause DI is poorly understood, but may stem from a decrease in the expression of water channels (Aquaporin 2), alteration of which causes NDI. Another possible explanation is that olanzapine is chemically related to clozapine, and they share a similar receptor profile. To our knowledge this is the first report of nephrogenic DI associated with routine use of olanzapine; central DI has been reported in the setting of olanzapine overdose. Treatment of drug-induced NDI is mostly symptomatic, and the offending drug should be stopped. If urine volumes exceed 4 L/day, therapy with thiazides and amiloride has been advised, and indomethacin may be tried in severe cases.

Conclusions:

Nephrogenic DI can occur as a side effect of olanzapine. Further research into the probable association between the two is direly needed.

To cite this abstract:

Meseeha M, Attia M, Kolade V. Unique Drug Causing Nephrogenic Diabetes Insipidus. Abstract published at Hospital Medicine 2016, March 6-9, San Diego, Calif. Abstract 686. Journal of Hospital Medicine. 2016; 11 (suppl 1). https://www.shmabstracts.com/abstract/unique-drug-causing-nephrogenic-diabetes-insipidus/. Accessed November 18, 2019.

« Back to Hospital Medicine 2016, March 6-9, San Diego, Calif.